URL of this page: //medlineplus.gov/ency/article/002602.htm

Butazolidin overdose

Butazolidin is a nonsteroidal anti-inflammatory drug (NSAID). Butazolidin overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

Butazolidin is no longer sold for human use in the United States. However, it is still used to treat animals.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Phenylbutazone is the poisonous ingredient in butazolidin.

Where Found

These medicines contain phenylbutazone:

  • Azolid
  • Butatab
  • Butazolidin
  • Butazone

Other medicines may also contain phenylbutazone.

Symptoms

Below are symptoms of a phenylbutazone overdose in different parts of the body.

ARMS AND LEGS

  • Swelling of lower legs, ankles, or feet

BLADDER AND KIDNEYS

EYES, EARS, NOSE, AND THROAT

HEART AND BLOOD VESSELS

  • Low blood pressure

NERVOUS SYSTEM

  • Agitation
  • Coma
  • Confusion
  • Convulsions
  • Dizziness
  • Drowsiness
  • Incoherence (not understandable)
  • Severe headache
  • Unsteadiness

SKIN

  • Blisters
  • Rash

STOMACH AND INTESTINES

  • Diarrhea
  • Heartburn
  • Nausea and vomiting (possibly with blood)
  • Stomach pain

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • The name of the medicine, and strength, if known
  • When it was swallowed
  • The amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Breathing support, including oxygen
  • Blood and urine tests
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (IV) fluids through a vein
  • Laxatives
  • Medicine to treat symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

Recovery is very likely. However, bleeding in the stomach or intestines may be severe and require blood transfusion. If there is kidney damage, it may be permanent. If bleeding does not stop, even with medicine, an endoscopy may be needed to stop the bleeding. In an endoscopy, a tube is placed through the mouth and into the stomach and upper intestine.

References

Bruno GR, Carter WA. Nonsteroidal anti-inflammatory drugs. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 172.

Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 51.

Olsen KM. Nonsteroidal anti-inflammatory agents. In: Vincent J-L, Abraham E, Moore FA, Kochanek PM, Fink MP, eds. Textbook of Critical Care. 6th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 183.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.

Update Date 7/11/2015

Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.